... that i now am Bipolar! But this is causing to much weight gain. Is there a different or better medication that I can talk to my doc about, other than this Depakote? thanks
hello!! i am sorry you are gaining weight, i did too. a lot of it..but, for me it is worth it because since i have been on it, along with abilify and seroquel, i have been stable for about 4 years..someone actually told me it made them crave certain things..don't know howv true that is..BUT i do know that it works for me and the weight gain, although detrimental to my health is worth it..good luck!!
Sorry about your weight gain on Depakote. I have been on just about every mood stabilizer that ever existed (diagnosed 34 years ago at age 19) The way around the weight gain inconvenience is to exercise with regularity and just watch your diet. I know that is easy to say when a person is experiencing many side effects that totally don't give any person the inspiration to exercise, but you just have to push through it, even when the dizziness, tired feeling, tremors, headaches, and so on seem to never go away. My best fit for a mood stabilizer was always Triliptal for some reason. Yes, I was sleepy and my hands had off and on tremors, but it really evened me out in the head --- and I had could finally sleep all night which was amazing. So for Bipolar 1 go with the sedative type stabilizers. If you are Bip. 2 antidepressant "oomph" or just plain antidepressants.
Yes, there are other medications! I was on this medication and I felt like a zombie, and I gained weight and I hated it! Ask your doctor about Topiramate, or Topamax. It's an anti-migraine medicine but it's used off-label for mood. And the plus?? it suppresses your appetite so you will lose all of your gained weight! The only side affect is numbness and tingling in the hands and feet due to an acid base balance, but that can be counteracted with soda pop or breathing into a bag, and that only happens when you first start on it. I love this so much. Seriously, try it! You will have your life back.
kalexa42... mood swings are the major symptoms of Bipolar Disorder. I have been diagnosed with the illness for 36 years. Lithium was the drug of choice then. Now there are so many more. A good psychiatrist will work with you to find what works for you, and not just pick one that he or she uses with other patients... we are all different ! Some doctors tend to "lose sight of that". I've had many doctors over the years because of changes in location and insurances. As I moved into my 50's, the doctors wanted to take me off Lithium because it was causing problems with my body organs. But, several years back when I was on Lithium they had to add Depakote because my "mood swings" were not responding to the Lithium... the Depakote helped. BUT even then I didn't like how hard it was to keep my weight down... I felt hungry all the time. Now they have had to add it to the Trileptal I've been taking for the same reason.
Again even though I am still on a special meal plan that I've been on for a year now (diabetic) and lost 65 pounds (without regular intensive exercise), NOW I am having problems with my appetite again and the weight is creeping up over the last 2 weeks !! I hate having to be SO CAREFUL so that I won't gain the weight back !!! IT'S SO FRUSTRATING !!
My doctor has told me that because of the low dose I shouldn't have any problem if I will continue the carefulness in sticking to the ADA meal plan... so I guess I'm going to have to be VERY CAREFUL again like I was when I started it BUT it DOESN'T HELP MY MOOD SWINGS ! SO I will discuss the problem with him again... he's a good doctor and works with me. He KNOWS THAT AFTER 36 YEARS, I KNOW WHAT I'M TALKING ABOUT CONCERNING MY OWN BODY AND HOW I RESPOND TO MEDICATION !!!
That's what I'm telling you... your doctor should allow you to feel like YOU ARE PART OF THE TEAM !!
Good luck ! :)
Not necessarily. I was on Depakote for 2 years as a mod stabilizer and I am diagnosed with major depression, anxiety, and severe irritibility.
But not bipolar.
I'm going to be stopping the Depakote soon, as my psych nurse recently started me on Abilify,5mg.
I'm also on Lexapro.
I love the Abilify!!! My mood is lifted just after a. Few days.
Try Abilify,if your insurance covers it. ($900). Not supposed to be a weight gainer,so she says.
- Depakote Information for Consumers
- Depakote Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depakote (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 10 Nov 2010 • 1 answer
Posted 17 Jan 2014 • 2 answers
Posted 21 Jul 2016 • 2 answers
Posted 12 Aug 2016 • 3 answers
Posted 31 Aug 2016 • 1 answer